The Side-Effects of Statin Medication, Widely Taken for High
By Liz Barrington,
Natural Body Healing
Elevated blood cholesterol is amongst one of the most common
medical conditions and is a major contributor in
arteriosclerosis, heart attacks, strokes and other
life-threatening health problems.
Yet, blood cholesterol levels change slowly over time; you may
not even know that they’re high so it’s therefore important to
get your Doctor to regularly monitor both your levels of
cholesterol and ‘trigylcerides’ in order to ensure that you stay
within healthy limits.
Approximately 25% of your cholesterol comes from your diet; the
other 75% is manufactured in your liver. When your body is
working efficiently, it burns dietary fat for energy and uses
cholesterol to manufacture hormones such as oestrogen and
cortisone, along with nutrients such as vitamin D.
However, when your body makes excessive cholesterol or
triglycerides or its systems for disposing of the excess are
inefficient, these blood fats build-up along with calcium
deposits, to clog and harden-up blood vessels.
These days, many different medications are prescribed to lower
cholesterol. The most commonly-used medications are known as
‘statins’ and brand names can include Mevacor, Altocor, Zocor,
Pravachol, Lescol and Lipitor. Yet, ALL types of medications
used to lower cholesterol (including non-statin types) have some
‘nutrient-depletion’ issues and side-effects for the body
associated in using them.
Statins have been touted as the heart wonder drugs, with over 5
million people in the UK alone taking statins which are
prescribed for high cholesterol and cardiovascular disease.
However a recent study in the US (Golomb et al, 2012, ‘Effects
of Statins on Energy and Fatigue with Exertion’) has shown that
the side-effects of statins experienced by women could indeed
outweigh the benefits of taking the drug.
Over 300 women were randomly given a placebo or a statin (of
average dose, Pravastatin 40mg or Simvastatin 20mg), as part of
a wider trial. Two out of five women reported increased fatigue
and muscle pains and one in ten women felt ‘much worse’ whilst
taking the statins! The side-effects appeared to be greater for
Statins work by blocking enzymes involved in the production of
cholesterol. The ‘enabler’ for the natural oestrogen synthesis
in the body is cholesterol and it is now thought that statins
may interfere with this process. Because oestrogen promotes
sleep, any disruption to its levels could lead to tiredness.
Worryingly the list of officially-acknowledged statin
side-effects has grown from upset stomachs, headaches, muscle
aches and pains and insomnia to now include hair loss,
especially in females, memory problems and depression.
The cholesterol-binding agents in these heart drugs reduce the
levels of many beneficial nutrients in the body because they
bind these nutrients with cholesterol in the gut, and therefore
the essential nutrients get removed, along with the rest of the
body’s waste. The main nutrients that are depleted by these
medications include Folic Acid, Co-Enzyme Q10, Vitamin D,
Vitamin E, Vitamin A and Carotenoids.
Indeed, statin medications are especially known to really reduce
our natural levels of ‘Co-Enzyme Q10’. Many studies confirm
that Co-Enzyme Q10 (or Co-Q10) supports cardiac function;
therefore it’s quite ironic that individuals suffering with
heart disease are prescribed ‘statin’ medications to help their
cardiovascular systems! One study has shown that Co-Enzyme Q10
levels fall by up to 50% within 30 days of taking statins (Littarru,
2007). The body’s production of Co-Enzyme Q10 naturally
declines as we age, so we have to ask why we are being
prescribed with statins when it is known these drugs block our
diminishing production of Co-Enzyme Q10 in any case?
This important antioxidant and vitamin-like substance is present
in every cell in the body. It is vital for the production of
about 90% of our cellular energy within the mitochondria - the
‘batteries’ inside most of our cells, especially that of the
heart and muscle. Co-Enzyme Q10 is found in some foods such as
organ meat and fish.
So, how can you combat the side-effects of taking statins? We
certainly do not do not suggest that you stop taking your
medication without discussing this first with your GP. However,
you should be aware of the consequences of taking the drug and
if you continue to take statin medication, then it is totally
safe to supplement with
Nature Sunshine’s Co-Enzyme Q10.
Co-Enzyme Q10 helps reduce oxidative stress on cells throughout
the body and especially contributes to the health of the heart,
kidneys, liver and pancreas. It is also known for its
antioxidant properties and for its support of already
normal-range blood pressure levels. As an antioxidant,
Co-Enzyme Q10 scavenges free radicals, protects cardiac cells
and promotes the re-generation of Vitamin E, another
heart-healthy antioxidant. Co-Enzyme Q10 can also help with
heart failure, heart attack prevention and recovery, high blood
pressure, gum disease, migraine and Parkinson's Disease. To
summarise, Co-Enzyme Q10:
Helps reduce oxidative stress in all cells throughout the
Supports the health of the heart, kidneys, liver and
Promotes healthy cardiovascular function and general
Supports energy production.
Exhibits antioxidant and neuron-protective properties.
Supports already-normal-range blood pressure levels.
Nature’s Sunshine uses a patented lipid-blend to keep Co-Q10
from crystallizing so that it provides maximum bioavailability.
A double-blind human clinical trial showed that
Sunshine Co-Q10 50mg was at least eight times more readily
absorbed by the body than competing products.
It’s widely known that changes in nutrition and lifestyle are
the most effective ways to prevent cardiovascular disease and
reduce risk of heart attacks and strokes. High cholesterol
levels have accumulated over a long period of time, so be
patient - they will not disappear overnight!
For more information on changes in nutrition and lifestyle,
please read our other articles on
Blood Cholesterol listed below.
Remember, heart disease is not a condition to be taken lightly;
it is VERY serious and potentially life-threatening which
requires you to see your doctor or cardiologist on a regular
You should NEVER stop taking prescription medication without
first consulting your doctor. If you or your Doctor requires
our assistance to verify whether our supplements will interfere
with your present medication, please
Contact Us. We have
access to our own in-house team of pharmacists who fully
understand which drugs are available worldwide and how our herbs
interact with each.
The nutritional supplement product links stated in this article can only be purchased from this website in UK and in Europe.
The above information should not be treated as a substitute for the
medical advice of your own doctor or any other health care